Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 116, NWS Twin Cities, MN

July 19, 2006Martin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2006, 11:58 PM CDT for Martin County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 11:58 PM CDT (04:58 UTC)
Expired
Jul 20, 2006, 12:30 AM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 158 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 9:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 200458
SVRMPX
MNC091-200530-
/O.NEW.KMPX.SV.W.0116.060720T0458Z-060720T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 PM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 1230 AM CDT

* AT 1153 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE          
  THUNDERSTORMS...CAPABLE OF PRODUCING DIME SIZE HAIL AND 60 MPH     
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING   FROM    
  WILBERT TO EAST CHAIN...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILBERT...
  EAST CHAIN...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4364 9460 4363 9429 4351 9425 4352 9464

$$

KAT
1 follow-up statement
000 
WWUS53 KMPX 200533
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1233 AM CDT THU JUL 20 2006

MNC091-200545-
/O.EXP.KMPX.SV.W.0116.000000T0000Z-060720T0530Z/
MARTIN MN-
1230 AM CDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR MARTIN COUNTY EXPIRED AT 1230
AM CDT...

THUNDERSTORMS WITH HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND 
GUSTY WINDS WERE STILL ALONG AND JUST NORTH OF THE MINNESOTA IOWA 
BORDER... SOUTH AND SOUTHWEST OF FAIRMONT...FROM CEYLON TO WILBERT 
AND EAST CHAIN.  HOWEVER...THE STORMS WERE NOT EXPECTED TO BECOME 
SEVERE AGAIN.  THEREFORE THE WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 4364 9460 4363 9429 4351 9425 4352 9464

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:59 PM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, Jul 19, 3:59 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 PM CDT WED JUL 19 2006

.DISCUSSION...
THINGS HAVE PANNED OUT THIS AFTERNOON PRETTY MUCH AS THOUGHT YESTERDAY.
MORNING MCS AND ELEVATED CONVECTION WHICH SPAWNED SOME SCT BOUTS
OF SEVERE WEATHER HAS PRETTY MUCH PUT THE KABOSH ON ANY NEW DEVELOPMENT
OVER MUCH OF OUR CWA THIS EVENING. THE ONLY AREA STILL OF CONCERN
IS NEAR THE IOWA BORDER (WHERE DECENT CAP STILL IN PLACE) WHERE WARM
FRONTAL BNDRY ASSOCIATED WITH DEVELOPING SURFACE WAVE OVR NW IOWA
WILL BE LINE OF POSSIBLE EXPLOSIVE THUNDERSTORM GENESIS LATE THIS
AFTERNOON AND EARLY THIS EVENING. BUT EXPECT SPC HAS CONTINUED
THE TREND OF SAGGING AREA OF MDT SVR THREAT SINCE EARLY THIS
MORNING FARTHER SOUTH. THEIR THINKING PLACES BEST THREAT JUST
SOUTH OF OUR SOUTHERN TIER COUNTIES AND THEN SE INTO IL. BEST BULK
SHEAR...LAPSE RATES...VGPS...JOULES...AND 250MB DIVERGENCE
COUPLETS DEFINITELY OVER THIS REGION. HOWEVER...ENOUGH PARAMETERS
STILL IN PLACE COUPLED WITH BEST HEATING...FOR POSSILBE ISOLATED
SEVERE OVER OUR FAR SOUTH CENTRAL COUNTIES THIS EVENING. REMAINDER
OF CHANCE OF SLIGHT TO CHANCE POPS ASSOCIATED WITH COOL FRONT
EXPECTED TO SWEEP THROUGH MUCH OF THE FA BY LATE TONIGHT. USED
GSF40 FOR TIMING OF SHORT TERM THINKING...WITH NEXT CHANCE OF
PRECIP EXPECTED LATE THU NIGHT INTO FRI AFTERNOON OVER WESTERN TWO
THIRDS OF CWA...IN RESPONSE TO BEST THETA E ADVECTION/310K COND
PRESSURE DEFICITS. MOISTURE WILL BE THE WILD CARD WITH SPECIFIC
HUMIDITY LEVELS ONE HALF TO ONE THIRD CURRENT VALUES. UPPER LEVEL
SUPPORT FOR SYSTEM WILL ALSO BE SOMEWHAT MUTED. NEXT SLT CHANCE
POPS EXPECTED SATURAY AFTN WITH EVEN WEAKER SHORT WAVE. OTHER
THEN THAT EXPECT A NORMAL TEMPERATURE REGIME INTO THIS WEEKEND.

&&

LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY
LONG WAVE HEIGHT PATTERN TO TURN MORE MERIDIONAL BY START OF LONG
RANGE FCST PD...THEN BY MIDWEEK THE WRN CONUS RIDGE IS PROGGED TO
OSCILLATE BACK EWRD INTO THE MISS VALLEY. NEAR SEASONAL TEMPS TO END
THE WEEKEND WITH A CANADIAN HIGH SLIDING SE OVER THE UPPER LAKES.
FINAL AND STRONGEST RIPPLE IN NW FLOW TO BRING A SFC FRONT THRU AREA
ON MON. SO SLIGHT CHANCES OF PRECIP ON SUN NIGHT AND MON STILL LOOK
GOOD FOR ERN AREAS. AS THE RIDGE BUILDS BACK DURING THE END OF THE
WEEK THE WAA RETURN ATTM LOOKS SIGNIFICANT ENOUGH FOR POPS ON WEDS.
1000-500MB THICKNESSES BACK NEAR TO 580 DAM PROGGED BY THE 12Z GFS
FOR WEDS SO FCST HIGHS BACK AT 90F.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

AZ/MF
Hazardous weather outlook, Jul 19, 10:45 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1045 PM CDT WED JUL 19 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1045 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTH CENTRAL MINNESOTA
INTO EARLY THURSDAY MORNING. A FEW OF THE STORMS WILL BE SEVERE WITH
LARGE HAIL. TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH SOME STREET
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

RAH

In the hours before

Local storm report, Jul 19, 11:15 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             WASECA                  44.08N 93.50W
07/19/2006  M1.00 INCH       WASECA             MN   LAW ENFORCEMENT

&&

KME
Local storm report, Jul 19, 11:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1119 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             ZUMBROTA                44.29N 92.67W
07/19/2006  M0.75 INCH       GOODHUE            MN   LAW ENFORCEMENT

&&

KME
Local storm report, Jul 19, 11:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1142 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     HAIL             OWATONNA                44.09N 93.22W
07/19/2006  M0.88 INCH       STEELE             MN   LAW ENFORCEMENT

&&

KME
Local storm report, Jul 19, 11:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             ST JAMES                43.98N 94.63W
07/19/2006  M0.75 INCH       WATONWAN           MN   TRAINED SPOTTER

0937 PM     HAIL             ST JAMES                43.98N 94.63W
07/19/2006  M1.00 INCH       WATONWAN           MN   TRAINED SPOTTER

0950 PM     HAIL             GOOD THUNDER            44.01N 94.07W
07/19/2006  M1.00 INCH       BLUE EARTH         MN   LAW ENFORCEMENT

0957 PM     HAIL             GOOD THUNDER            44.01N 94.07W
07/19/2006  M1.75 INCH       BLUE EARTH         MN   BROADCAST MEDIA

1004 PM     HAIL             TRUMAN                  43.83N 94.44W
07/19/2006  M0.88 INCH       MARTIN             MN   LAW ENFORCEMENT

1010 PM     HAIL             ST JAMES                43.98N 94.63W
07/19/2006  M0.75 INCH       WATONWAN           MN   LAW ENFORCEMENT

1041 PM     HAIL             WELCOME                 43.67N 94.62W
07/19/2006  M0.88 INCH       MARTIN             MN   LAW ENFORCEMENT

1055 PM     HAIL             JANESVILLE              44.12N 93.71W
07/19/2006  M0.88 INCH       WASECA             MN   TRAINED SPOTTER

1100 PM     HAIL             DEERFIELD               44.17N 93.36W
07/19/2006  M1.75 INCH       STEELE             MN   EMERGENCY MNGR

1110 PM     HAIL             WASECA                  44.08N 93.50W
07/19/2006  M1.00 INCH       WASECA             MN   LAW ENFORCEMENT

1115 PM     HAIL             ZUMBROTA                44.29N 92.67W
07/19/2006  M0.75 INCH       GOODHUE            MN   LAW ENFORCEMENT

1121 PM     HAIL             OWATONNA                44.09N 93.22W
07/19/2006  M0.88 INCH       STEELE             MN   LAW ENFORCEMENT

&&

KAT
Local storm report, Jul 19, 11:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1152 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             6 W OWATONNA            44.09N 93.35W
07/19/2006  M1.00 INCH       STEELE             MN   LAW ENFORCEMENT

1020 PM     HAIL             OWATONNA                44.09N 93.22W
07/19/2006  M0.88 INCH       STEELE             MN   LAW ENFORCEMENT

            HAIL REPORTED ON THE WEST SIDE OF OWATONNA.

&&

KAT
Local storm report, Jul 19, 11:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1153 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             ST JAMES                43.98N 94.63W
07/19/2006  M0.75 INCH       WATONWAN           MN   TRAINED SPOTTER

0937 PM     HAIL             ST JAMES                43.98N 94.63W
07/19/2006  M1.00 INCH       WATONWAN           MN   TRAINED SPOTTER

0950 PM     HAIL             GOOD THUNDER            44.01N 94.07W
07/19/2006  M1.00 INCH       BLUE EARTH         MN   LAW ENFORCEMENT

0957 PM     HAIL             GOOD THUNDER            44.01N 94.07W
07/19/2006  M1.75 INCH       BLUE EARTH         MN   BROADCAST MEDIA

1004 PM     HAIL             TRUMAN                  43.83N 94.44W
07/19/2006  M0.88 INCH       MARTIN             MN   LAW ENFORCEMENT

1010 PM     HAIL             ST JAMES                43.98N 94.63W
07/19/2006  M0.75 INCH       WATONWAN           MN   LAW ENFORCEMENT

1015 PM     HAIL             6 W OWATONNA            44.09N 93.35W
07/19/2006  M1.00 INCH       STEELE             MN   LAW ENFORCEMENT

1020 PM     HAIL             OWATONNA                44.09N 93.22W
07/19/2006  M0.88 INCH       STEELE             MN   LAW ENFORCEMENT

            HAIL REPORTED ON THE WEST SIDE OF OWATONNA.

1041 PM     HAIL             WELCOME                 43.67N 94.62W
07/19/2006  M0.88 INCH       MARTIN             MN   LAW ENFORCEMENT

1055 PM     HAIL             JANESVILLE              44.12N 93.71W
07/19/2006  M0.88 INCH       WASECA             MN   TRAINED SPOTTER

1100 PM     HAIL             DEERFIELD               44.17N 93.36W
07/19/2006  M1.75 INCH       STEELE             MN   EMERGENCY MNGR

1110 PM     HAIL             WASECA                  44.08N 93.50W
07/19/2006  M1.00 INCH       WASECA             MN   LAW ENFORCEMENT

1115 PM     HAIL             ZUMBROTA                44.29N 92.67W
07/19/2006  M0.75 INCH       GOODHUE            MN   LAW ENFORCEMENT

1121 PM     HAIL             OWATONNA                44.09N 93.22W
07/19/2006  M0.88 INCH       STEELE             MN   LAW ENFORCEMENT

&&

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:12 PM CDTSevere Thunderstorm WarningMPXWatonwan48 min
Jul 19, 9:29 PM CDTSevere Thunderstorm WarningMPXBlue Earth46 min
Jul 19, 9:33 PM CDTSevere Thunderstorm WarningMPXMartin42 min
Jul 19, 10:06 PM CDTSevere Thunderstorm WarningMPXWatonwan29 min
Jul 19, 10:08 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca52 min
Jul 19, 10:14 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin61 min
Jul 19, 10:27 PM CDTSevere Thunderstorm WarningMPXBlue Earth38 min
Jul 19, 10:38 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice52 min
Jul 19, 10:58 PM CDTSevere Thunderstorm WarningMPXWaseca32 min
Jul 19, 11:01 PM CDTSevere Thunderstorm WarningMPXSteele44 min
Jul 19, 11:12 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.